Alert archive / Michigan / Beach Hazards Statements in 2020

Beach Hazards Statement 20, NWS Grand Rapids, MI

August 28, 20206 counties in Michigan

NWS Grand Rapids, MI issued this beach hazards statement at Aug 28, 2020, 3:45 AM EDT for 6 counties in Michigan. It took effect at Aug 29, 2020, 2:00 AM EDT. It was in force for 29 hr.

The area

The counties it named.

The facts

Issued
Aug 28, 2020, 3:45 AM EDT (07:45 UTC)
In effect from
Aug 29, 2020, 2:00 AM EDT
Expired
Aug 30, 2020, 7:27 AM EDT
In force
29 hr
Issued by
NWS Grand Rapids, MI

Counties Allegan County, MI, Mason County, MI, Muskegon County, MI, Oceana County, MI, Ottawa County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 60 km from the middle of the area, began a volume at 07:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 7.8 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2020-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1605 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2020-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1605 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
927 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

731 
WHUS43 KGRR 280745
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
345 AM EDT Fri Aug 28 2020

MIZ037-043-050-056-064-071-281545-
/O.NEW.KGRR.BH.S.0020.200829T0600Z-200830T0600Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
345 AM EDT Fri Aug 28 2020

...BEACH HAZARDS STATEMENT IN EFFECT FROM LATE TONIGHT THROUGH
LATE SATURDAY NIGHT...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren 
  counties.

* WHEN...From late tonight through late Saturday night.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...Northwest winds of 15 to 25 mph will create
  waves of 3 to 6 feet. All areas could become hazardous but the
  North facing piers will be the most dangerous places to swim.
  This includes the North beach in South Haven, Holland State
  Park, Mears State Park and Muskegon State Park. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
8 follow-up statements
660 
WHUS43 KGRR 281446
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
1046 AM EDT Fri Aug 28 2020

MIZ037-043-050-056-064-071-282300-
/O.CON.KGRR.BH.S.0020.200829T0600Z-200830T0600Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
1046 AM EDT Fri Aug 28 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM LATE TONIGHT
THROUGH LATE SATURDAY NIGHT...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves. 

* WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren 
  counties. 

* WHEN...From late tonight through late Saturday night.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers. 

* ADDITIONAL DETAILS...Northwest winds of 15 to 25 mph will 
  create waves of 3 to 6 feet. All areas could become hazardous 
  but the North facing piers will be the most dangerous places 
  to swim. This includes the North beach in South Haven, Holland 
  State Park, Mears State Park and Muskegon State Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
750 
WHUS43 KGRR 281951
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
351 PM EDT Fri Aug 28 2020

MIZ037-043-050-056-064-071-290400-
/O.CON.KGRR.BH.S.0020.200829T0600Z-200830T0600Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
351 PM EDT Fri Aug 28 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 2 AM EDT
SATURDAY THROUGH LATE SATURDAY NIGHT...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Ottawa, Allegan, Van Buren and Muskegon 
  counties.

* WHEN...From 2 AM EDT Saturday through late Saturday night.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
115 
WHUS43 KGRR 290236
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
1036 PM EDT Fri Aug 28 2020

MIZ037-043-050-056-064-071-291045-
/O.CON.KGRR.BH.S.0020.200829T0600Z-200830T0600Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
1036 PM EDT Fri Aug 28 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 2 AM EDT
SATURDAY THROUGH LATE SATURDAY NIGHT...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Ottawa, Allegan, Van Buren and Muskegon 
  counties.

* WHEN...From 2 AM EDT Saturday through late Saturday night.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...Northwest winds of 20 to 30 mph will 
  create dangerous waves of 5 to 7 feet on Saturday. North facing 
  piers will be the most dangerous places to swim. This includes 
  the North beach in South Haven, Holland State Park, Muskegon 
  State Park, Mears State Park in Pentwater, and Stearns Park in 
  Ludington.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
001 
WHUS43 KGRR 290800
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
400 AM EDT Sat Aug 29 2020

MIZ037-043-050-056-064-071-292000-
/O.CON.KGRR.BH.S.0020.000000T0000Z-200830T0600Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
400 AM EDT Sat Aug 29 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE
TONIGHT...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Ottawa, Allegan, Van Buren and Muskegon 
  counties.

* WHEN...Through late Saturday night.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...Northwest winds of 20 to 30 mph will create
  hazardous waves of 5 to 7 feet on Saturday. Swimming near the
  north piers will be especially dangerous due to strong currents
  near the pier. This includes the North Beach in South Haven, 
  Holland State Park, Muskegon State Park, Mears State Park in 
  Pentwater, and Stearns Park in Ludington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
001 
WHUS43 KGRR 291553
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
1153 AM EDT Sat Aug 29 2020

MIZ037-043-050-056-064-071-300000-
/O.CON.KGRR.BH.S.0020.000000T0000Z-200830T0600Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
1153 AM EDT Sat Aug 29 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE
TONIGHT...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Ottawa, Allegan, Van Buren and Muskegon 
  counties.

* WHEN...Through late tonight.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...Northwest winds of 15 to 30 mph have
  created waves of 5 to 8 feet on Lake Michigan. Winds and waves
  will come down overnight. Dangerous swim conditions will exist
  this afternoon and evening due to large waves and strong
  currents. All areas will see dangerous conditions, but north
  sides of north piers will be the worst.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
057 
WHUS43 KGRR 291951
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
351 PM EDT Sat Aug 29 2020

MIZ037-043-050-056-064-071-300400-
/O.EXT.KGRR.BH.S.0020.000000T0000Z-200830T1200Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
351 PM EDT Sat Aug 29 2020

...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH SUNDAY MORNING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Ottawa, Allegan, Van Buren and Muskegon 
  counties.

* WHEN...Through Sunday morning.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...Northwest winds of 15 to 30 mph have 
  created waves of 5 to 8 feet on Lake Michigan. Winds and waves 
  will come down overnight. Dangerous swim conditions will exist 
  this afternoon and evening due to large waves and strong 
  currents. All areas will see dangerous conditions, but north 
  sides of north piers will be the worst.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
160 
WHUS43 KGRR 300223
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
1023 PM EDT Sat Aug 29 2020

MIZ037-043-050-056-064-071-301030-
/O.CON.KGRR.BH.S.0020.000000T0000Z-200830T1200Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
1023 PM EDT Sat Aug 29 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 AM EDT
SUNDAY...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Ottawa, Allegan, Van Buren and Muskegon 
  counties.

* WHEN...Through Sunday morning.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...North winds of 15 to 25 mph and waves of 3
  to 6 feet will pose a risk to swimmers and anyone walking out 
  on piers. All areas will see dangerous conditions, but north 
  sides of north piers will be the worst. Winds and waves will 
  subside on Sunday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
170 
WHUS43 KGRR 301127
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
727 AM EDT Sun Aug 30 2020

MIZ037-043-050-056-064-071-301230-
/O.CAN.KGRR.BH.S.0020.000000T0000Z-200830T1200Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
727 AM EDT Sun Aug 30 2020

...BEACH HAZARDS STATEMENT IS CANCELLED...

Waves have returned to a safe height.

$$

wdm

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this beach hazards statement went out at Aug 28, 3:28 AM EDT, 17 minutes earlier.

Area forecast discussion, Aug 28, 3:28 AM EDT, 17 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
328 AM EDT Fri Aug 28 2020

LATEST UPDATE...
Synopsis/Discussion/Marine

.SYNOPSIS...
Issued at 219 AM EDT Fri Aug 28 2020

-Showers and thunderstorms through this morning

-Another more potent round of storms through Friday night

-Cooler trends through weekend

&&

.DISCUSSION...(Today through next Thursday)
Issued at 219 AM EDT Fri Aug 28 2020

--Showers and thunderstorms through this morning--

Scattered showers and isolated thunderstorms continue to traverse
the region along and north of the I 96 corridor early Friday
morning. These showers and storms are sparking off a warm frontal
boundary that is draped east to west across the region. Looking
at the NAEFS mean PWATS there is a decent amount through 15Z this
morning, though only slightly anomalous. The 850mb jet is similar
with a LLJ max around 25 kts. The latest CAMS continue to show
the convection to continue through 15Z before slackening late in
the morning. Elevated cores and decent rain rates are common with
any thunderstorms. There is a lack of DCAPE so gusty winds are
less of a threat. The rainfall into Friday morning will be set
the stage for the stronger event, Friday night into Saturday.

--Another more potent round of storms through Friday night--

There is a threat for damaging winds and hail, along with
excessive rainfall that could lead to minor flooding. SPC has the
region in a slight risk due to these threats.

Following the boundary and the corresponding warm front will be a
cold frontal boundary that will move through the region Friday
night into Saturday. Looking at the NAEFS Mean PWATS the largest
PWATs are between 00Z Saturday into 06Z. With +3 Std there is a
good signal for significant rain. Along with this is the fact
that the moisture is through the atmosphere and the moisture
transfer is fairly strong considering a stronger LLJ, upwards of
30 to 35 kts. Along with this in the GEFS mean and M climate
anomalies is an anomalous SFC low by 06Z Saturday. The CAMS have
some variation in timing and organization in this system but the
consensus is that lines of showers and storms will move through
between 00Z to 08Z, most likely around 04Z.

--Cooler trends through weekend--

Temperatures will cool down behind the front Saturday. Expect
highs to be back to near normal, in the mid to upper 70s,
through the weekend into next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 155 AM EDT Fri Aug 28 2020

Latest model guidance/CAMs continue to struggle with timing and
coverage of showers and tstms over the next 24 hours, so a somewhat
low confidence fcst in that regard. In general though it looks
like we'll have scattered tstms overnight into Friday morning, a
potential lull in the afternoon as the warm front lifts slightly
north, then new storms arriving for Friday evening after 00Z as
the cold front comes in from the west.

A period of MVFR cigs still looks likely early Friday before the
warm front starts lifting back north, and some IFR cannot be ruled
out either. Also - any locally heavy downpours from storms could
lead to IFR or lower vsbys for a time, as well as briefly
stronger wind gusts.

&&

.MARINE...
Issued at 219 AM EDT Fri Aug 28 2020

Have issued a small craft advisory and Beach Hazard state from
06Z Saturday to 06Z Sunday.  There will be several concerns for
mariners and beach hazards. The convection coming across the lake
will be strong at times which could brief periods of significant
wave heights. More persistent Strong winds and waves will be
behind his system, especially given the northwesterly flow.
Latest NAM nest and WW3 has waves in the 4 to 6 feet range.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement from late tonight through late Saturday
     night for MIZ037-043-050-056-064-071.

LM...Small Craft Advisory from 2 AM Saturday to 2 AM EDT Sunday for
     LMZ844>849.

&&

SYNOPSIS...Ceru
DISCUSSION...Ceru
AVIATION...Meade
MARINE...Ceru
Hazardous weather outlook, Aug 27, 3:47 PM EDT, 11 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
347 PM EDT Thu Aug 27 2020

MIZ037>040-043>046-050>052-056>059-064>067-071>074-282000-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
347 PM EDT Thu Aug 27 2020

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

Strong to potentially severe thunderstorms are possible. Heavy
rainfall could result in localized flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Strong to severe storms are possible through Friday night. Heavy
rainfall could result in localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-282000-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
347 PM EDT Thu Aug 27 2020

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

Thunderstorms will pose a threat to boaters. Strong wind is the
main threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Strong to severe thunderstorms are possible through Friday night.
Strong winds are the main threat.

Wind and waves will be hazardous to small craft Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 3:45 AM EDTSmall Craft AdvisoryGRR52 hr
Aug 28, 2:09 PM EDTSevere Thunderstorm WarningGRRJackson36 min
Aug 28, 2:10 PM EDTSpecial Marine WarningGRR47 min
Aug 28, 2:26 PM EDTSevere Thunderstorm WarningGRRMuskegon44 min
Aug 28, 3:16 PM EDTSevere Thunderstorm WarningGRRNewaygo27 min
Aug 28, 3:27 PM EDTSevere Thunderstorm WarningGRRMecosta35 min
Aug 28, 3:54 PM EDTSevere Thunderstorm WarningGRRGratiot51 min
Aug 28, 7:37 PM EDTSpecial Marine WarningGRR2 hr
Aug 28, 7:48 PM EDTSpecial Marine WarningGRR87 min

Nearby

Beach Hazards Statements in Michigan, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.